MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXI FM HEAD 14/16 TPR 36 +4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER

SMITH & NEPHEW, INC. OXI FM HEAD 14/16 TPR 36 +4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER
Model Number 71342364
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tha surgery performed on (b)(6) 2022, a oxinium femoral head 14/16 taper 36mm +4 neck was implanted by mistake, as it was not noticed that it was the incorrect size.Patient underwent a revision surgery on (b)(6) 2022 to replace the oxinium femoral head 14/16 taper 36mm +4 neck with the appropriate 12/14 taper oxinium head.Patient did not report any symptoms prior to the revision.Patient is recovering from surgery.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the implantation of the incorrect size and subsequent revision of the implant is a result of human error and is not associated with a mal performance of the implant or implant failure.The patient impact beyond the revision cannot be determined.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.The printed labels in the manufacturing records were reviewed and they show the appropriate size in a clear way.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that the surgeon should be thoroughly familiar with the implants, instruments, and surgical procedure prior to performing surgery.Have been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used or user/procedural variance.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the implantation of the incorrect size and subsequent revision of the implant is a result of human error and is not associated with a mal performance of the implant or implant failure.The patient impact beyond the revision cannot be determined.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number and product family based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that the surgeon should be thoroughly familiar with the implants, instruments, and surgical procedure prior to performing surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include intra operative error.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OXI FM HEAD 14/16 TPR 36 +4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14655113
Report Number1020279-2022-02863
Device Sequence Number14729818
Product Code JDI
UDI-Device Identifier03596010502278
UDI-Public03596010502278
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K914878
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71342364
Device Catalogue Number71342364
Device Lot Number19BM09028
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2022
Supplement Date Received by Manufacturer07/15/2022
12/06/2022
Initial Report FDA Received Date06/10/2022
Supplement Report FDA Received Date07/18/2022
12/07/2022
Date Device Manufactured02/12/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age71 YR
Patient SexFemale
Patient Weight109 KG